top of page
  • Meredith Shaw

Narcan - A Life Saving Medication is Readily Available


Tri-Town public health nurse and youth substance use prevention Coalition member Julia Lobel shares important information about Narcan/naloxone, a lifesaving opioid overdose reversal medication. It is recommended that all families add Narcan to their first aid kits. Being prepared could save a life.



Q: What is Narcan and why am I hearing so much about it in the news recently?

A: Narcan is the brand name of the medication naloxone, which reverses the effects of opioids when a person takes too much and experiences slowed breathing or stops breathing. The FDA recently granted Narcan approval to be sold over-the-counter “OTC” because it can be used by anyone to help save a life of someone experiencing side effects of opioids like dangerously slowed breathing or someone who has stopped breathing. Narcan will be available for purchase over the counter late in the summer of 2023.


Q: Why should I have Narcan on hand?

A: There are various reasons someone should consider having Narcan on hand. Think of it as adding a tool to your first aid kit or medicine cabinet and being prepared! Many people have opioids in their homes or may encounter someone who may be using them. Opioids can interrupt your body's natural drive to breathe if you take too much and can cause respiratory depression.

  • Some people are on opioid prescriptions to treat pain and may have these medications in the household already. Common types of opioid medications are oxycodone (OxyContin), hydrocodone (Vicodin), morphine, and methadone.

  • People over age 65 are at a greater risk of unintentional overdose from opioid medications. People with certain medical conditions, such as sleep apnea, kidney or liver disease are also at risk of unintentional overdose.

  • Some people may be exposed to opioids unintentionally, such as children who get into a medication, or people who take more than intended by taking a double dose by mistake.

  • Some people have substance use disorders and have a dependency on opioids. Addiction of any kind does not discriminate and a person who has a dependency on opioids may be a family member, a friend, or a neighbor. People with substance use disorders don't “look” a certain way. You can learn to recognize the signs of an overdose and have a tool to potentially save a life. Think of it as having access to other familiar life saving equipment such as fire extinguishers, AED’s, or epinephrine.


Q: What are the current trends on illegal opioids in the US according to the Centers for Disease Control (CDC)?

A: Policy restrictions and changes to dispensing prescription opioids have curbed the prescription drug supply but have also led to a more dangerous street drug supply than ever.

  • More than 932,000 people have died since 1999 from a drug overdose.

  • Nearly 75% of drug overdose deaths in 2020 involved an opioid.

  • Overdose deaths involving opioids, including prescription opioids, heroin, and synthetic opioids (like fentanyl), have increased by more than eight times since 1999.

  • Overdoses involving opioids killed nearly 69,000 people in 2020, and over 82% of those deaths involved synthetic opioids.


Q: Do you need more reasons to carry Narcan or keep it in your home medicine cabinet or first aid kit?

A: Consider these other stats from the CDC:


Q: If I am not 100% sure someone is experiencing an opioid overdose should I still administer Narcan?

A: YES, you should give Narcan even if you are not certain what a person may have taken. If you suspect an opioid overdose, and someone is not breathing or has very shallow breathing, CALL 911 and give naloxone. Narcan only reverses overdoses in people with opioids in their systems. There is no downside to carrying or administering Narcan. The only side effect will be a wet nose. Having a medication that can reverse an unintentional overdose, whatever the cause, may save a life.


Q: What are the signs of an opioid overdose?

A: Look for these signs of an opioid overdose:

  • Small, constricted “pinpoint pupils”

  • Falling asleep or losing consciousness, not able to rouse

  • Slow, weak, or no breathing

  • Choking or gurgling sounds

  • Limp body

  • Cold and/or clammy skin

  • Discolored skin (especially on lips and nails)


Q: What do you do if you think someone is overdosing?

A: It may be hard to tell whether a person is high or experiencing an overdose. If you aren’t sure, treat it like an overdose—you could save a life.

  1. Call 911 Immediately.*

  2. Administer Narcan/naloxone, if available.

  3. Try to keep the person awake and breathing.

  4. Lay the person on their side to prevent choking on their own vomit.

  5. Stay with the person until emergency assistance arrives.

*Most states have laws (GoodSam laws) that may protect a person who is overdosing or the person who called for help from legal trouble.


Q: How do I use Narcan Nasal Spray?

A: Follow the package instructions - it is administered in the nose as a nasal spray.

Insert cannula into the nose and push the plunger like you are administering afrin (or a similar nasal spray)


Q: Will easier access to Narcan make people more likely to use drugs?

A: NO.

People that are prescribed opioids on a regular basis should have family members trained on what to do in case of medication side effects that cause respiratory depression.


Having Narcan available in homes, public places or available to friends or family members does not encourage someone with a substance use disorder to use more substances, but it may prevent them from dying of an overdose.


Q: Where can I get Narcan?

A: Narcan is available at the following locations:

  • Learn to Cope Meetings - Cost - Free

  • Health Departments - Cost - Free

  • Pharmacies - Cost - Co-Pay

  • Available for purchase over the counter (OTC) late summer 2023 Cost - TBA

Health Departments are working on putting out SamBoxes/NaloxBoxes in various public places such as restaurants, coffee shops, schools, public meeting spaces, etc to assist with opioid overdoses. These boxes will include Narcan, mask/barrier, and directions for administration.

Please contact your local board of health or public health nurse with questions or for more information.


Boxford Health Dept

(978) 887-2875


Middleton Health Dept

(978) 777-1869


Topsfield Health Dept

(978) 887-1520


Julia Lobel, BSN, RN

Tri-Town Public Health Nurse

Cell: 978-766-6284


62 views0 comments

Yorumlar


bottom of page